Utah, 2003

Dense Fog in Utah, January 1 to 2, 2003

January 1 to 2, 2003 · NWS GJT · 1 event in 1 county or zone

A moist and stable lower atmosphere again resulted in the formation of widespread dense fog across the eastern Uinta Basin. The visibility was reduced to 1/4 mile at the Vernal ASOS.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A moist and stable lower atmosphere again resulted in the formation of widespread dense fog across the eastern Uinta Basin. The visibility was reduced to 1/4 mile at the Vernal ASOS.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 1, 5:31 PM MST, 1 hour 29 minutes earlier.

Area forecast discussion, Jan 1, 5:31 PM MST, 1 hour 29 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
531 PM MST WED JAN 1 2003

...UPDATED TO ADD DENSE FOG ADVISORY...

MOIST AIR TRAPPED BENEATH A STRONG INVERSION HAS PRODUCED WIDESPREAD
DENSE FOG IN THE GRAND VALLEY EARLY THIS EVENING. VISIBLE SATELLITE
INDICATED SIMILAR AIRMASS STRETCHING INTO EASTERN UTAH ALONG THE I-
70 CORRIDOR...THOUGH KCNY ASOS STILL JUST OUTSIDE THE STRATUS AND
FOG. MEANWHILE...KVEL SEEING SOME REDUCTION IN VISIBILITY AND HISTORY
SUGGESTS THE UINTA BASIN LIKELY TO SEE AREAS OF DENSE FOG OVERNIGHT
AND INTO THURSDAY MORNING. AS RESULT OF THE ABOVE...ISSUED DENSE FOG
ADVISORY FOR AREAS LISTED BELOW THROUGH 10 AM MST THURSDAY. NL

RIDGING AND DRIER CONDITIONS EDGING INTO THE AREA FROM THE WEST...
ESPECIALLY ACROSS SE UTAH AND THE CO FOUR CORNERS AREA. DECREASED
CLOUD COVER IN THE SOUTHERN HALF OF THE CWA NEXT 48 HRS TO REFLECT
CONTINUED DRYING. FOG IN UT ZONES 24/27 AND CO ZN 6 SHOULD CONTINUE
AND EVEN THICKEN UP AGAIN TONIGHT. BLV STRONG SUNSHINE THUR WILL BURN
OFF FOG IN THE MORNING IN UT27/CO6...BUT FOG SHOULD PERSIST IN UT24
UNTIL NEXT COLD FRONT BLOWS IT OUT. MODELS AGREEING FAIRLY WELL THAT
THU AND FRI NOW APPEAR DRY WITH NW FLOW HAVING ONLY ENUF MOISTURE FOR
SOME CLOUDS OVER XTRM N. A SMALL VORT MAX FIGHTS THROUGH THE RIDGE
FRI EVENING...BUT WITH ONLY ISOLD SHOWERS POSSIBLE. THEN MORE CLOUDS
SPREAD OVER THE AREA SAT...BUT STILL SHOULD BE MAINLY MID AND HI CLD
WITH LOW PCPN CHCS.  CJC

EXTENDED...SUNDAY THROUGH WEDNESDAY...
EXTENDED PERIOD TO BE DRY WITH JUST SOME WEAK BRUSH-BYS ACROSS THE
NORTH THROUGH MON.  PREVIOUS FORECAST HANDLES THIS WELL WITH JUST
MINIMAL MENTION OVER THE NORTHERN MOUNTAINS ON SUN.  DRY FORECAST
LOOKS GOOD FOR THE REMAINDER OF THE PERIOD AS NEXT SYSTEM NOT
SCHEDULED UNTIL THU BY THE MRF. ABOVE NORMAL TEMPERATURES THROUGH
THE PERIOD.

.GJT...DENSE FOG ADVISORY FOR COZ006 AND UTZ024 AND UTZ027 THROUGH
       10 AM MST THURSDAY.
Hazardous weather outlook, Jan 1, 7:00 AM MST, 12 hours before
COZ001>014-017>023-UTZ022>025-027>029-021400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
700 AM MST WED JAN 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR
EASTERN UTAH.

.DAY ONE...TODAY AND TONIGHT...

SNOWFALL WILL CONTINUE ACROSS THE MOUNTAINS AND NORTHWEST PLATEAU OF
COLORADO TODAY. GUSTY NORTHWEST WINDS OVER HIGH EXPOSED TERRAIN WILL
CAUSE AREAS OF BLOWING AND DRIFTING SNOW. IN ADDITION...AREAS OF
DENSE FOG WILL PERSIST THIS MORNING ALONG INTERSTATE-70 FROM EAGLE TO
GREEN RIVER...IN THE UINTA BASIN AND IN THE MOAB AREA. SNOWFALL...
PATCHY FOG...AND ICY ROADWAYS WILL ALL COMBINE FOR HAZARDOUS DRIVING
CONDITIONS ACROSS MUCH OF EASTERN UTAH AND WESTERN COLORADO TODAY.
SNOW SHOWERS WILL TAPER OFF THIS AFTERNOON AND END THIS EVENING.
FOG WILL PERSIST OVERNIGHT IN THE UINTA BASIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

JOE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dense fog. Local standard time, as filed.

Dense Fog, Eastern Uinta Basin

When
January 1, 7:00 PM MST to January 2, 9:30 AM MST
Where
Eastern Uinta Basin forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.125, -109.518 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2003Every state in 2003This day in weather historyWarnings in Utah, January 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5338273.